Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Pocatello, ID

July 10, 2018Butte County, Custer County, Lemhi County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 10, 2018, 3:48 AM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Jul 10, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2018, 3:48 AM MDT (09:48 UTC)
In effect from
Jul 10, 2018, 12:00 PM MDT
Expired
Jul 10, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Lemhi County, ID

The radar

The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3979 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS85 KPIH 100948
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
348 AM MDT Tue Jul 10 2018


IDZ476-110300-
/O.NEW.KPIH.FW.W.0001.180710T1800Z-180711T0300Z/
Lemhi and Lost River Range/Challis NF-
348 AM MDT Tue Jul 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST
IDAHO FIRE WEATHER ZONE 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 476. 

* WIND...West-Northwest winds 12 to 17 mph gusting to around 25
  mph.

* HUMIDITY...12 to 16 percent.

* HIGHEST THREAT...will be elevations below 6500 feet in the Lemhi
  and Birch Creek Valley. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
2 follow-up statements
523 
WWUS85 KPIH 101918
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
118 PM MDT Tue Jul 10 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO FIRE 
WEATHER ZONE 476...

IDZ476-110300-
/O.CON.KPIH.FW.W.0001.000000T0000Z-180711T0300Z/
Lemhi and Lost River Range/Challis NF-
118 PM MDT Tue Jul 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHEAST IDAHO
FIRE WEATHER ZONE 476...

* AFFECTED AREA...Fire weather zone 476.

* WIND...West to Northwest winds 15 to 25 mph with gusts around 30
  mph at lower elevations. Localized gusts near 35 mph are 
  possible especially mid and upper slopes. 

* HUMIDITY...12 to 16 percent.

* HIGHEST THREAT...Will be elevations below 6500 feet in the 
  Lemhi and Birch Creek Valley. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
784 
WWUS85 KPIH 110320
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
920 PM MDT Tue Jul 10 2018


IDZ476-110430-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-180711T0300Z/
Lemhi and Lost River Range/Challis NF-
920 PM MDT Tue Jul 10 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONE 476...

Winds have died down and humidity has risen above 15 percent.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 10, 2:49 AM MDT, 59 minutes earlier.

Area forecast discussion, Jul 10, 2:49 AM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
249 AM MDT Tue Jul 10 2018

.DISCUSSION...A cold front will make its way through Idaho today
while a mid-level trough lifts to the Idaho Panhandle. While a
significant portion of the front will be dry, models are showing
the potential for storms triggering along the front as we approach
max heating. Have included gusty wind mention in forecast for this
afternoon. Would expect bulk shear to be strongest closer to the
mid-level speed max, which favors best organized storms towards
Island Park. Most of the storms should clear the state by this
evening. Temperatures should begin to cool a bit today and
tomorrow while monsoon moisture gets pushed to the south and east
along the front. The rest of the work week will be dry with
temperatures increasing again Thursday and Friday. An upper trough
will push through again on Saturday, but long-term models bring
little precip with it. Hinsberger

&&

.AVIATION...Some scattered rain showers this morning around KBYI,
KPIH, and KIDA from high based clouds above 12000 FT AGL. Cold front
moving through the Idaho Panhandle today will push some of this
moisture east into Wyoming. TAF sites KPIH and KIDA may well be
clear of the showers before thunderstorms try to develop this
afternoon. Think the GFS has the best handle on the cloud cover. Dry
westerly winds prevail on Wednesday. RS

&&

.FIRE WEATHER...Scattered rain showers and very isolated
thunderstorms linger this morning across the southern Sawtooth and
Caribou-Targhee Forest areas from pretty high based clouds. Clouds
are mostly above 12000 feet above ground level, aviation
observations are not reporting any clouds. Estimate the cold front
and winds shifting to W-NW at Shoup about 0800 to 0900 this morning;
and winds shift at Leadore about 1000-1200 hours. Northwest winds
expected to prevail in the Arco Desert overnight. Wind gusts of 25
mph combined with humidity at or below 15 percent are expected in
Zone 476 below 6500 feet. Red Flag issued for that area. For the
Arco Desert and Middle Snake River Valley, expect humidity to
average 16 percent with wind gust below 30 mph. Marginal, but below
critical levels. Clouds and showers should be east of Idaho Falls
and Pocatello by 1500 and east of the state by 2100, save perhaps a
stray shower near Holbrook-Malad area. Dry westerlies prevail
Wednesday through Friday. Front expected on Saturday for some breezy
winds and possibly some isolated showers or thunderstorms on the
Eastern Highlands and along the ID/NV/UT border area. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ476.

&&

In the hours before

Special weather statement, Jul 9, 11:22 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1122 PM MDT MON JUL 9 2018

IDZ023-100545-
Caribou Highlands ID-
1122 PM MDT MON JUL 9 2018

...SPECIAL WEATHER STATEMENT...

At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm near
McCammon, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
McCammon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4262 11226 4265 11235 4274 11223 4268 11216
TIME...MOT...LOC 0522Z 225DEG 13KT 4270 11223

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:22 PM MDTSpecial Weather StatementPIHBannock23 min

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.